Alert archive / Pennsylvania / Winter Weather Advisories in 2018

Winter Weather Advisory 20, NWS Philadelphia/Mount Holly

November 23, 20185 counties in Pennsylvania

NWS Philadelphia/Mount Holly issued this winter weather advisory at Nov 23, 2018, 7:50 PM EST for 5 counties in Pennsylvania. It took effect at Nov 24, 2018, 7:00 AM EST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Nov 23, 2018, 7:50 PM EST (00:50 UTC)
In effect from
Nov 24, 2018, 7:00 AM EST
Expired
Nov 24, 2018, 3:29 PM EST
In force
8 hr
Issued by
NWS Philadelphia/Mount Holly

Counties Berks County, PA, Carbon County, PA, Lehigh County, PA, Monroe County, PA, Northampton County, PA

The radar

The Philadelphia radar (KDIX), 133 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 0.8 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2018-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2018-11-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1023 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

586 
WWUS41 KPHI 240050
WSWPHI

URGENT - WINTER WEATHER MESSAGE
National Weather Service Mount Holly NJ
750 PM EST Fri Nov 23 2018



PAZ054-055-060>062-241000-
/O.NEW.KPHI.WW.Y.0020.181124T1200Z-181124T1800Z/
Carbon-Monroe-Berks-Lehigh-Northampton-
Including the cities of Jim Thorpe, Stroudsburg, Reading, 
Allentown, Bethlehem, and Easton
750 PM EST Fri Nov 23 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM TO 1 PM EST
SATURDAY...

* WHAT...Freezing rain expected. Total ice accumulations of a 
  light glaze expected.

* WHERE...Southern Poconos, Lehigh Valley, and Berks County in
  eastern Pennsylvania.

* WHEN...From 7 AM to 1 PM EST Saturday.

* ADDITIONAL DETAILS...Precipitation on Saturday morning will
  start as freezing drizzle and freezing rain across some of the
  area. As a result, a light glaze of ice is possible especially
  on elevated surfaces, bridges and overpasses within the advisory
  area. The precipitation is expected to change to rain by early
  afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory means that periods of freezing rain
will cause travel difficulties. Expect slippery roads. Slow down
and use caution while driving. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
www.weather.gov/phi/winter
4 follow-up statements
679 
WWUS41 KPHI 240853
WSWPHI

URGENT - WINTER WEATHER MESSAGE
National Weather Service Mount Holly NJ
353 AM EST Sat Nov 24 2018


PAZ054-055-060>062-241800-
/O.CON.KPHI.WW.Y.0020.181124T1200Z-181124T1800Z/
Carbon-Monroe-Berks-Lehigh-Northampton-
Including the cities of Jim Thorpe, Stroudsburg, Reading, 
Allentown, Bethlehem, and Easton
353 AM EST Sat Nov 24 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 7 AM THIS
MORNING TO 1 PM EST THIS AFTERNOON...

* WHAT...Freezing rain expected. Total ice accumulations of a 
  light glaze expected.

* WHERE...Southern Poconos, Lehigh Valley, and Berks County in
  eastern Pennsylvania.

* WHEN...From 7 AM this morning to 1 PM EST this afternoon.

* ADDITIONAL DETAILS...Precipitation this morning is expected to
  start as freezing drizzle and light freezing rain across some 
  of the area. As a result, a light glaze of ice is possible 
  especially on elevated surfaces, bridges and overpasses within 
  the advisory area. The precipitation is expected to change to 
  rain by early afternoon.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory means that periods of freezing rain
will cause travel difficulties. Expect slippery roads. Slow down
and use caution while driving. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
www.weather.gov/phi/winter
997 
WWUS41 KPHI 241431
WSWPHI

URGENT - WINTER WEATHER MESSAGE
National Weather Service Mount Holly NJ
931 AM EST Sat Nov 24 2018

PAZ054-055-060>062-241800-
/O.CON.KPHI.WW.Y.0020.000000T0000Z-181124T1800Z/
Carbon-Monroe-Berks-Lehigh-Northampton-
Including the cities of Jim Thorpe, Stroudsburg, Reading, 
Allentown, Bethlehem, and Easton
931 AM EST Sat Nov 24 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...

* WHAT...Light freezing rain producing a a light glaze is expected.

* WHERE...Southern Poconos, Lehigh Valley, and Berks County in 
  eastern Pennsylvania.

* WHEN...Through 1 PM EST this afternoon.

* ADDITIONAL DETAILS...Areas of precipitation this morning are
  expected to start off as a light freezing drizzle. This will be
  coupled with some freezing fog. The precipitation is expected to
  become more widespread late this morning and also develop into
  more of a light freezing rain. As a result, a light glaze of 
  ice is possible especially on elevated surfaces, bridges and 
  overpasses within the advisory area. The precipitation is 
  expected to change to rain by early afternoon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory means that periods of freezing rain
will cause travel difficulties. Expect slippery roads. Slow down
and use caution while driving.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
www.weather.gov/phi/winter
984 
WWUS41 KPHI 241734
WSWPHI

URGENT - WINTER WEATHER MESSAGE
National Weather Service Mount Holly NJ
1234 PM EST Sat Nov 24 2018

PAZ060>062-241845-
/O.CAN.KPHI.WW.Y.0020.000000T0000Z-181124T1800Z/
Berks-Lehigh-Northampton-
Including the cities of Reading, Allentown, Bethlehem, and Easton
1234 PM EST Sat Nov 24 2018

...WINTER WEATHER ADVISORY IS CANCELLED...

Temperatures continue to rise above freezing early this afternoon.
Some isolated light freezing drizzle or freezing fog may occur 
before changing over to plain rain occurs this afternoon. 


$$

PAZ054-055-242100-
/O.EXT.KPHI.WW.Y.0020.000000T0000Z-181124T2100Z/
Carbon-Monroe-
Including the cities of Jim Thorpe and Stroudsburg
1234 PM EST Sat Nov 24 2018

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

* WHAT...Light freezing rain producing a light glaze is expected.

* WHERE...Southern Poconos in eastern Pennsylvania.

* WHEN...Until 4 PM EST this afternoon.

* ADDITIONAL DETAILS...Areas of precipitation early this afternoon
  are expected to start off as a light freezing drizzle. This will
  be coupled with some freezing fog. The precipitation is expected
  to become more widespread this afternoon and also develop into
  more of a light freezing rain. As a result, a light glaze of ice
  is possible especially on elevated surfaces, bridges and
  overpasses within the advisory area. The precipitation is
  expected to change to plain rain by later this afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory means that periods of freezing rain
will cause travel difficulties. Expect slippery roads. Slow down
and use caution while driving.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
www.weather.gov/phi/winter
253 
WWUS41 KPHI 242029
WSWPHI

URGENT - WINTER WEATHER MESSAGE
National Weather Service Mount Holly NJ
329 PM EST Sat Nov 24 2018

PAZ054-055-242130-
/O.CAN.KPHI.WW.Y.0020.000000T0000Z-181124T2100Z/
Carbon-Monroe-
Including the cities of Jim Thorpe and Stroudsburg
329 PM EST Sat Nov 24 2018

...WINTER WEATHER ADVISORY IS CANCELLED...

Temperatures continue to rise above freezing. The Winter Weather 
Advisory has been cancelled.

$$

For more information from the National Weather Service visit
www.weather.gov/phi/winter

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this winter weather advisory went out at Nov 23, 3:54 PM EST, 3 hours 56 minutes earlier.

Area forecast discussion, Nov 23, 3:54 PM EST, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
354 PM EST Fri Nov 23 2018

.SYNOPSIS...
Cold high pressure located off the New Jersey coast this
afternoon will continue to move out to sea. Low pressure is
forecast to develop along the Southeast coast on Saturday. The
low is expected to strengthen as it passes over the waters off
Delaware and New Jersey on Saturday night, then continues
northeastward on Sunday. Another low is anticipated to move
across the southern and eastern Great Lakes on Sunday night and
Monday with a secondary low developing along the Middle Atlantic
coast. Both systems should lift to our north and northeast on
Tuesday. High pressure is expected to follow for the period from
Wednesday through Friday.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
The arctic high is forecast to continue pushing off the coast
tonight. The wind in our region should become light and
variable.

A deck of stratocumulus extending from the lower Susquehanna
River Valley over the Chesapeake Bay vicinity and the Delmarva
will continue to be slow to erode. Additional clouds are
forecast to advect over our region during the night.

The increasing cloud cover should result in a non-diurnal
temperature trend. Many locations should achieve their minimum
temperature before midnight. Lows are expected to range from the
teens up north to the lower 30s in our far southern counties.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Thickening and lowering clouds are anticipated for Saturday
morning. Precipitation will overspread our region from the west
and southwest during the late morning and afternoon. It
continues to appear as though temperatures may be cold enough at
the onset to result in a brief period of freezing rain in the
Poconos. However, confidence in the development of freezing rain
is not high enough to warrant an advisory at this time.

The rain should become heavy at times late in the day as the
surface low reaches the waters off the Middle Atlantic coast.
The heavy rain will likely continue into the evening hours
before tapering off from southwest to northeast late on Saturday
night. Rainfall totals of 0.75 to 1.25 inches are expected to
be common. There may be some minor flooding of streams, creeks,
roadways and areas of poor drainage.

Highs on Saturday should range from the middle and upper 30s in
the Poconos to the upper 50s in southern Delaware. Lows on
Saturday night are forecast to favor the 30s and lower 40s.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
For Sunday, the area gets a reprieve between systems as the
first one quickly moves away and weak, transient surface ridging
moves in. Expect dry weather through the day though under a mix
of sun and clouds with highs generally in the 50s, except upper
40s across the southern Poconos. Clouds increase Sunday night
as the next system moves into the midwest in response to a
deepening upper level trough over the central CONUS.

The heaviest, steadiest rain with the aformentioned system
moves through Monday morning as the primary low moves NE through
the Lower Great Lakes. This system also looks to be fairly
quick moving but it's possible it could bring 0.5 to 1 inch of
rain. This could once again result in urban and small stream
flooding issues as well as continuing rises on the main stem
rivers. With the primary low tracking N/W of the region temps
will remain fairly mild with highs generally in the 50s except
low to mid 40s over the southern Poconos and NW NJ.

Following Monday's system a cold front moves through setting
the stage for much colder conditions through the much of the
remainder of next week. In fact as blocking develops in the
North Atlantic this will result in a large closed upper level
low persisting over the NE through much of next week. At the
surface, winds will be out of the W/NW continuing to usher in
colder air. Expect generally dry but cool weather for the period
next Tuesday through Thursday but the W/NW flow could bring
some snow showers and flurries into northern parts of the CWA at
times across the southern Poconos and NW NJ. Highs will
generally be in the 30s across the southern Poconos and NW NJ
and only in the low to mid 40s elsewhere.

&&

.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Tonight...VFR with an increase in clouds. Variable wind 6 knots
or less.

Saturday...Conditions lowering to MVFR and IFR with rain
arriving in the afternoon. The rain will become heavy at times.
Easterly wind 5 to 10 knots.

OUTLOOK...
Saturday night...IFR and MVFR conditions in rain.

Sunday...MVFR conditions possible early, then improving to VFR
for the afternoon.

Sunday night-Monday...Conditions expected to lower to MVFR and
IFR with rain increasing as an area of low pressure moves across
the area. East to southeast winds ahead of the low, shifting to
northwest behind the low. Winds could gust 25-35 knots at
times, especially late day Monday.

Monday night-Tuesday...Conditions expected to be VFR. However,
northwest winds could gust 20-30 knots at times.

Tuesday night-Wednesday...Conditions expected to be VFR.

&&

.MARINE...
High pressure will continue to influence the coastal waters of
New Jersey and Delaware for tonight. Low pressure should
approach from the southwest on Saturday before passing through
the area on Saturday night.

Wind gusts and wave heights are expected to increase on
Saturday night. As a result, we have issued a Small Craft
Advisory for that time period for our ocean waters.

OUTLOOK...
Sunday-Sunday night...Winds will likely fall below SCA levels
however seas are likely to stay elevated at or above SCA levels.

Monday-Monday night...At least Small Craft Advisory level
conditions expected, with Gale force conditions likely

Tuesday through Wednesday....Conditions lower to Small Craft
Advisory levels.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory from 6 PM Saturday to 6 PM EST Sunday for
     ANZ450>455.

&&

Synopsis...Iovino
Near Term...Iovino
Short Term...Iovino
Long Term...Franklin
Aviation...Fitzsimmons/Iovino
Marine...Fitzsimmons/Iovino
Hazardous weather outlook, Nov 23, 4:57 PM EST, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
457 PM EST Fri Nov 23 2018

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ070-071-
101>106-242200-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-
Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-
Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Delaware-Philadelphia-Western Chester-
Eastern Chester-Western Montgomery-Eastern Montgomery-Upper Bucks-
Lower Bucks-
457 PM EST Fri Nov 23 2018

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey and southeast Pennsylvania.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is the potential for heavy rain on Saturday afternoon into
Saturday evening, and again on Monday. The rain may result in minor
flooding of rivers and creeks, along with some roadways and areas of
poor drainage.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

PAZ054-055-060>062-242200-
Carbon-Monroe-Berks-Lehigh-Northampton-
457 PM EST Fri Nov 23 2018

This Hazardous Weather Outlook is for east central Pennsylvania and
northeast Pennsylvania.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Precipitation is expected tomorrow into tomorrow night. If the
precipitation starts early enough on Saturday morning, it may start
as a period of freezing rain or sleet before changing over to rain
later. Then, Saturday afternoon and evening, the rain may be heavy at
times resulting in minor flooding of rivers and creeks, along with
some roadways and areas of poor drainage.

There is the potential for heavy rain again on Monday. The rain may
result in minor flooding of rivers and creeks, along with some
roadways and areas of poor drainage.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-242200-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
457 PM EST Fri Nov 23 2018

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Northwesterly gale force winds may occur late Monday into early
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Nov 23, 4:52 PM EST, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
452 PM EST Fri Nov 23 2018

PAZ054-055-060>062-240230-
Carbon-Monroe-Berks-Lehigh-Northampton-
Including the cities of Jim Thorpe, Stroudsburg, Reading,
Allentown, Bethlehem, and Easton
452 PM EST Fri Nov 23 2018

...POTENTIAL FOR FREEZING RAIN IN THE SOUTHERN POCONOS...LEHIGH
VALLEY...AND BERKS COUNTY SATURDAY MORNING...

Precipitation is expected to move into the region Saturday
morning. If it moves in early enough in Berks County, Lehigh
Valley, and the southern Poconos, the precipitation may start as
a period of freezing rain or sleet before changing over to all
rain later in the day.

If this occurs, a light glaze of ice will be possible, especially
on elevated surfaces, bridges and overpasses.

Please continue to monitor the forecasts later this evening and
tonight for updated information on the potential for a wintry mix
of precipitation.

Johnson

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 24, 5:52 PM ESTAreal Flood AdvisoryPHIBerks, Chester, Delaware, Montgomery6 hr
Nov 24, 6:40 PM ESTAreal Flood AdvisoryPHIPhiladelphia6 hr
Nov 24, 6:45 PM ESTAreal Flood AdvisoryPHIBucks, Lehigh, Northampton6 hr

Nearby

Winter Weather Advisories in Pennsylvania, 2018Every winter weather advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.